What You Need to Know About Heroin
Heroin, horse, smack, cheese, gum. By any name, it's a killer drug. Until recently,
heroin was not thought to be a problem among children of middle-class parents. But
lately, heroin has been showing up in new places. Today the typical user could be
a person from any race, part of the country, socioeconomic level, or age. It could
be the child, teen, or adult next door.
Younger addicts account for some dangerous new patterns in the way heroin is used:
It can be the child's first drug experience. Children don't always start with "gateway" drugs like marijuana, and then move up.
A gateway drug is one that leads to other drugs.
It's a social activity. Heroin used to be thought of as something done alone. Now it is sometimes used in
a group setting, such as teen parties.
This social use increases the risks of spreading serious infections, such as HIV or
New image, worse danger
Heroin is made from morphine. Morphine is part of opium, which is found in the seed
pods of certain poppy plants. It's a very addictive opiate.
Purer heroin is becoming more common. But most street heroin is "cut" with one or
more other substances. This means that other substances are added to it. These may
include antihistamines to help control the stuffy nose and watery eyes that occur
when snorting heroin. They can also include other white powdery substances, such as
sugar, starch, powdered milk, or quinine. They may even include strychnine or other
poisons. Other drugs, such as cocaine, methamphetamine, or other opioids may also
be mixed in. There might be only a little heroin or even no heroin at all. And that
can change with each dose a person gets. Heroin users don't know the actual strength
of the drug or what substance was used to cut it. So they are always at risk for overdose
and death. Overdoses are common. It's easy to take a dose that is too strong. This
can cause users to stop breathing or to suffocate in their own vomit.
Users get high by snorting, smoking, or injecting the heroin. Snorting and smoking
have become more common because high-purity heroin is available. Smoking and snorting
are also more common because users fear getting an infection by sharing needles. And
most people are squeamish about needles and injections.
In an addicted person, withdrawal occurs within a few hours after the last use. Withdrawal
symptoms can be drug craving, restlessness, muscle and bone pain, vomiting, and diarrhea.
Symptoms peak between 48 and 72 hours after the last dose. They last about a week.
Symptoms can be very intense. The addicted person may go back to using again if they
don't get treatment for withdrawal symptoms to help break the addiction cycle.
In the last few years, overdose deaths in the U.S. have skyrocketed. This increased
overdose death toll is mainly because of fentanyl being added to the heroin supply.
Fentanyl is another opioid that is 25 to 50 times stronger than heroin. Mixing fentanyl
with heroin leads to an incredibly strong drug that is easy to overdose and die from.
To make matters worse, another dangerous opioid called carfentanil has also been found
in the heroin supply. Carfentanil is 5,000 times stronger than heroin. It has been
linked to several deaths.
Parents, take note
Drug use experts tell parents that their best strategy is to be involved in their
children's lives and pay attention to everything that goes on.
They offer these specific suggestions:
Check out your children's friends. It's a red flag when children replace old friends with new ones who have bad reputations.
Learn the signs of heroin use. Look for runny noses and eyes, pinpoint pupils, and abnormal amounts of sleep. Wearing
long sleeves in summer could be a way to cover up needle marks on arms.
Pay attention to grades. A sudden drop in a child's grades could be a warning. Talk with the child's teachers
to see if they have noticed abnormal behavior or other problems.
Look for clues. Syringes, tiny balloons or plastic bags, capsules and packaging material for antihistamines
can be signs of heroin use. Check the coffee-bean grinder for unusual remains.
Ask your child's healthcare provider about drug use prevention strategies. Some parents and schools have done urine or other drug testing on children and teens.
It's an extreme measure. But if you believe one of your children is on heroin, it
could be a lifesaver. Ask your child's provider to recommend a testing facility. Over-the-counter
testing kits are also available from pharmacies or online.
If you believe your child has a drug problem, take it seriously. Talk with a professional
drug counselor to find out which resources are available for your child and the best
way to get involved. Your child's healthcare provider or teacher may be able to recommend
a counselor or substance use treatment program to contact. You can find drug abuse
information and a treatment resource locator on the Substance Abuse and Mental Health Services Administration website .